Anorgasmia and Antidepressants
December 18, 2013 7:00 PM Subscribe
I am having unpleasant sexual side effects from my antidepressant. I am wondering what my options are. I am a 28 year old male.
posted by anonymous to Health & Fitness (11 answers total) 2 users marked this as a favorite
This week marks my final week in outpatient following a depressive episode two months ago. As far as I can tell, I am fully out of the episode. I feel pretty good.
(As an aside, this was not my first depressive episode. When the above episode hit, I had been on 10 mg Lexapro, which I went on after a depressive episode that occurred around the same time last year.)
After this most recent episode, my Lexapro was increased to 15 mg and lithium was prescribed. Currently my doctor is targeting a 0.8 lithium level (1500 mg CR). My doctor believes that I have benefited from the "lithium boost", whereby the lithium potentiates the Lexapro. At one point my lithium level was at 1.0 but that gave me tremors bad enough where it had to be decreased.
After being on the Lexapro + lithium I started to notice that I had particularly low sex drive and that I couldn't orgasm when I did have sex. (Sometimes I cannot orgasm during masturbation as well.) So, I was prescribed 300 mg Wellbutrin XL. This increased my sex drive to just slightly above normal.
However, the Wellbutrin was not able to fix the anorgasmia. I can orgasm sometimes, but more often than not I cannot. My partner understands the situation and has been supportive. I do think that she sometimes feels sad about the situation. For me, the situation is just very frustrating. It makes me want to not desire sex, and part of me wonders whether I should ask about being taken off the Wellbutrin.
I mentioned my concern about this to my doctor earlier today. She wants to take a conservative approach whereby my meditation isn't changed for 6 - 9 months. As I said, this isn't my first go with depression, and neither of us want to risk triggering a relapse by going off the Lexapro too early. At the same time, it's going to be very difficult for me to accept this as status quo for the next 9 months. I'm wondering what else there is I can do to help fix this problem and/or cope with it.